Depression Increases Risk of Acute MI in HIV-Infected

This article originally appeared here.
Share this content:
HIV-infected adults with major depressive disorder have a 30% increased risk for acute myocardial infarction.
HIV-infected adults with major depressive disorder have a 30% increased risk for acute myocardial infarction.

HealthDay News — For HIV-infected adults, major depressive disorder (MDD) is associated with an increased risk of acute myocardial infarction (AMI), according to a study published online Aug. 24 in JAMA Cardiology.

Tasneem Khambaty, PhD, from the University of Miami in Coral Gables, and colleagues examined whether depressive disorders are associated with incident AMI in a cohort of 26 144 HIV-infected veterans with cardiovascular disease (CVD). At baseline, 19% of veterans had MDD and 9% had dysthymic disorder.

The researchers found that there were 490 AMI events (1.9%) during 5.8 years of follow-up. After adjustment for demographics, CVD risk factors, and HIV-specific factors, baseline MDD correlated with incident AMI (hazard ratios, 1.31 [95% confidence interval (CI), 1.05 to 1.62], 1.29 [95% CI, 1.04 to 1.60], and 1.30 [95% CI, 1.05 to 1.62], respectively). The associations were attenuated after further adjustment for hepatitis C, renal disease, substance abuse, and hemoglobin level (hazard ratio, 1.25; 95% CI, 1.00 to 1.56) and antidepressant use (hazard ratio, 1.12; 95% CI, 0.87 to 1.42). There was no correlation for baseline dysthymic disorder with incident AMI.

 

"Our findings raise the possibility that MDD may be independently associated with incident atherosclerotic CVD in the HIV-infected population," the authors wrote.

Several authors disclosed financial ties to the biopharmaceutical industry.

Reference

Khambaty T, Stewart JC, Gupta SK, et al. Association Between Depressive Disorders and Incident Acute Myocardial Infarction in Human Immunodeficiency Virus–Infected AdultsVeterans Aging Cohort Study. JAMA Cardiology. 2016; doi:10.1001/jamacardio.2016.2716.

 

You must be a registered member of Neurology Advisor to post a comment.
close

Next Article in Neurobehavioral Disorders

Sign Up for Free e-newsletters

CME Focus